How your medication affects you depends on many factors such as how aggressive treatment is overall general health and what chemotherapy drug is being taken.
Hair loss or Thinning Hair
Many chemotherapy drugs do not cause hair loss but others cause hair thinning or even complete hair loss. Again, it all depends on type of chemotherapy drugs prescribed to you. Your doctor will be able to tell you how likely hair loss is with your treatment. If it happens hair loss will usually start about 2-3 weeks after the first treatment. It is important to say that the hair always grows back after the chemotherapy stops.
Vomiting (feeling sick) Nausea
You may be surprised to learn that not all chemotherapy drugs will make you feel or be sick. When we use the ones that do, we always give anti-sickness drugs to try to prevent the problem. Improvements in these drugs over the last few years means that many patients do not feel sick at all or only have minor problems. If you are given anti-sickness tablets to take for a few days after your treatment, do make sure you take them as prescribed. It's much better to prevent sickness before it starts. If despite this you do feel sick after chemotherapy, let us know about It. We can usually try different anti-sickness drugs to help.
During chemotherapy, you may experience change in taste and food may seem tasteless. It is quite common for tea and coffee to taste different. This is temporary and your taste will return after chemotherapy is over.
There are few restrictions on what you can eat and drink whilst on chemotherapy. A 'little of what you fancy' when you fancy it is always a good policy.
- Drink plenty of liquids. Drink them at room temperature and ingest them slowly.
- Avoid drinking liquids at meals. Wait at least one hour to have a beverage.
- Avoid high fiber foods. Try to eat foods like skinned potatoes, white rice, noodles, pureed vegetables yogurts without the seeds.
- Eat several small meals instead of three large meals. Avoid very hot or very cold beverages.
- Do not lay flat for at least two hours after you have eaten a meal
Changes in Bowel Habit
The drugs may affect your bowel, so your normal bowel habits may alter for example you may get diarrhoea or constipation. Please tell your doctor or nurse if this becomes a problem. Discuss about it with your doctor and it is usually very easy to resolve.
Sore Veins (Phlebitis)
Some drugs can cause to damage to your skin you may experience some discomfort and hardening of vein that has been used. But, if you develop severe pain and redness at an injection site contact the chemotherapy nurse.
Chemotherapy can make your mouth more sensitive and it may become sore or infected. Some people find that they have mouth ulcers. Regular brushing with a soft toothbrush and fluoride toothpaste after meals and before going to bed is very important and is the best way to prevent infection. If your mouth does become sore, please discuss with your doctor. It might also be a good idea to go for a check up at your dentist before you start your chemotherapy.
Fatigue or Tiredness
Tiredness is now of the commonest side effect of chemotherapy but again this may affect some people more than it does others. If you do feel tired or lethargic, take plenty of rest with making sure you carry on with some of your usual activities. There are few restrictions on work, sport or social and sexual activities, though it is common to feel less enthusiastic about these than usual.
Anemia & Low Blood Count
Chemotherapy drugs tend to lower blood count especially White Blood Count which results in lower immunity against infections. In this scenario, you need to avoid close contact with those who have coughs, colds, flu and contact your doctor when you develop infection. If you develop any of the following while you are on chemotherapy and for four weeks afterwards - you should call us for advice immediately:
- A temperature (above 38°C on two occasions I hour apart or 38.5°C on one occasion)
- A sore throat
- A chesty cough
- A stomach bug or upset stomach
- A urine infection (cystitis)
- Feeling generally unwell, achy or flu-Iike
- Redness or discharge around a Hickman or other central line
- Shivery episodes after flushing a Hickman or other central line
Further treatment would depend on your white blood count and to ascertain that you will be advised to undergo Full Blood Count Test. If your white blood count is normal or only slightly low, you may simply need some oral antibiotics but if your white blood count is very low then it may require admission in the hospital to administer antibiotics via a drip.
Other effects of a Low Blood Count
Platelets are blood cells which help clot your blood. Chemotherapy can lower your 'platelet count and in you have any unusual bleeding or bruising please discuss it with your doctor. Sometimes chemotherapy can also lower your red blood count. This tends to happen slowly over a course of several treatments. A low red count can make you feel tired and short of breath. From time to time we offer patients blood transfusions to correct a low red cell count.